Colorado, 2017

Debris Flow and Heavy Rain in Colorado, July 29, 2017

July 29, 2017 · NWS GJT · 2 events in 2 counties and zones

Lingering subtropical moisture produced some thunderstorms with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lingering subtropical moisture produced some thunderstorms with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 2:45 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 29, 2:45 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
345 PM MDT Sat Jul 29 2017

.SHORT TERM...(Tonight through Sunday night)
Issued at 345 PM MDT Sat Jul 29 2017

Noticeable spin seen on radar this afternoon in southwestern
Colorado as a midlevel low pressure system treks across the state.
This low, acting in tangent with monsoonal moisture streaming in
from down south, has produced another day of scattered showers and
thunderstorms. While not as numerous as this time yesterday it'll
still be an active evening as storms will be capable of producing
heavy rain, gusty outflow winds, and small hail. This morning's
upper air sounding had a precipitable water of 1.17 inches so
still plenty of available moisture for storms to act on.

Drier air has continued to infiltrate northeast Utah and the
northwest corner of western Colorado this afternoon under
northerly flow aloft as a shortwave trough pushes through the
region. Radar has been pretty quiet in this area as a result with
webcams showing partly sunny skies. This gradual drying trend will
continue overnight as the shortwave moves through so most
convection will diminish after midnight, though some isolated
showers will linger over the San Juans through morning. Sunday's
forecast will be similar to today's with temperatures warming a
few degrees and perhaps fewer showers. Precipitable water values
are still forecast to exceed an inch further south so showers will
favor the central and southern Colorado mountains along the
Divide.

.LONG TERM...(Monday through Saturday)
Issued at 345 PM MDT Sat Jul 29 2017

From Monday onwards, high pressure builds in and is centered over
the Great Basin to our west. This will keep the flow generally
northerly. However, a few weak disturbances look to drop down
from the northwest late Monday and again Thursday which would
cause a slight uptick in convection. Some model differences pop up
with respect to timing and coverage and also the strength of the
disturbances so expect some changes to the forecast over the next
few days. Therefore, given model uncertainty, PoPs remain on the
conservative side for the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1144 AM MDT Sat Jul 29 2017

Scattered showers and thunderstorms can be expected through 03Z
this evening across SE Utah and much of western Colorado, although
drier air has infiltrated NW Utah and the NW corner of Colorado
where SKC will predominate. Locally heavy rainfall with some
storms will produce MVFR ceilings and visibilities. Some storms
will also produce small hail and wind gusts to 35 kts. A few
lingering showers will likely persist through the night and into
Sunday morning east of a KEGE-KCEZ line. Patchy fog in some
higher elevation valleys of SW Colorado and near the continental
divide of central Colorado 06Z-16Z could locally lower
ceilings/visibilities to the IFR category.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MMS
LONG TERM...MMS
AVIATION...JRP
Hazardous weather outlook, Jul 29, 3:49 AM MST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
449 AM MDT Sat Jul 29 2017

COZ001>014-017>023-UTZ022>025-027>029-301100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
449 AM MDT Sat Jul 29 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Expect scattered thunderstorms this afternoon and evening across
the entire area except for some lower elevations in east-central
and northeast Utah and northwest Colorado. The southern and
central mountains will be favored with some storms moving over
adjacent valleys. Locally heavy rain and small hail are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are expected to decrease from Sunday onward as high
pressure shifts to the west, cutting off the flow of monsoon
moisture.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow, 1 heavy rain. Local standard time, as filed.

Debris Flow, Mesa

When
July 29, 3:00 PM MST to 4:00 PM MST
Where
Mesa County, 2.06 mi NE of Molina to 1.81 mi NE of Molina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.201, -108.043

Heavy rainfall caused a large amount of mud and rocks to flow across Highway 330 between mile markers 7 and 8.

Heavy Rain, Delta

When
July 29, 3:15 PM MST to 4:45 PM MST
Where
Delta County, 3.63 mi NNE of Cedaredge
Reported by
Public
Coordinates
38.950, -107.900

A total of 1.25 inches of rain was measured within 90 minutes.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715340, 715351.